Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 72, NWS Norman, OK

June 14, 20164 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 14, 2016, 8:05 AM CDT for 4 counties in Oklahoma. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2016, 8:05 AM CDT (13:05 UTC)
Expired
Jun 14, 2016, 10:00 AM CDT
In force
115 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Caddo County, OK, Comanche County, OK, Grady County, OK, Stephens County, OK

The radar

The Norman radar (KTLX), 94 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 1.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
2433 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WGUS54 KOUN 141305
FFWOUN
OKC015-031-051-137-141500-
/O.NEW.KOUN.FF.W.0072.160614T1305Z-160614T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
805 AM CDT TUE JUN 14 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CADDO COUNTY IN SOUTHWESTERN OKLAHOMA...
  SOUTHWESTERN GRADY COUNTY IN CENTRAL OKLAHOMA...
  NORTHWESTERN STEPHENS COUNTY IN SOUTHERN OKLAHOMA...
  NORTHEASTERN COMANCHE COUNTY IN SOUTHWESTERN OKLAHOMA...

* UNTIL 1000 AM CDT
    
* AT 803 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN FROM NEAR APACHE AND CYRIL SOUTH TO LAWTON OVER TO
  STERLING AND RUSH SPRINGS. AN INCH OF RAIN HAS FALLEN AND AN
  ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAWTON...DUNCAN...CHICKASHA...MARLOW...ELGIN...APACHE...RUSH SPRINGS...
  FLETCHER...CYRIL...STERLING...CEMENT...NORGE...EASTERN FORT SILL...
  AGAWAM...LAKE ELLSWORTH...CENTRAL HIGH...NINNEKAH...LAVERTY...STECKER
  AND ACME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN
AROUND... DONT DROWN.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3501 9786 3454 9790 3454 9855 3501 9835

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 6:23 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 14, 6:23 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
623 AM CDT TUE JUN 14 2016

.DISCUSSION...
Aviation discussion for the 12 UTC TAFs is below.

&&

.AVIATION...
Overall, think VFR conditions will prevail for the next 24 hours.

Isolated to scattered SHRA/TSRA will affect many TAF sites through
15 UTC. Brief variable gusty winds and MVFR/IFR conditions are
possible with any SHRA/TSRA.

Additional isolated to scattered SHRA/TSRA may occur at nearly any
site after 15 UTC, but confidence of occurrence is too low to
mention.

Areas of MVFR or lower conditions may form now through 18 UTC, and
again after 06 UTC. Did not mention due to low confidence of
occurrence.

MBS

&&

.PREV DISCUSSION... /issued 422 AM CDT TUE JUN 14 2016/

DISCUSSION...
The forecast remains challenging today. Strong to severe storm
potential with heavy rainfall and possible flash flooding today
are the primary concerns. Then, heat is the next concern.

This morning, two main weakening clusters of thunderstorms will
affect the area. One cluster will affect locations near the Red
River through 9 AM this morning near and east of Wichita Falls.
Another cluster will affect northern Oklahoma from near Woodward
to Medford. Both of these clusters should remain below severe
limits. Locally heavy rainfall remains the biggest concerns with
these storm clusters.

High temperatures today remain very tricky to forecast. Believe
there will a good amount of afternoon sunshine. Went near model
guidance highs ranging from the lower 90s near I-35 to near 100 in
far western north Texas. If clouds and storms linger, these
forecast highs could be too high.

Late this afternoon and this evening (3 PM to midnight), will
monitor for the possibility of additional storm development.
Confidence is very low on what will happen. Convection and cold
pools early this morning have decreased low level moisture and
surface dewpoints. However, due to increasing southerly winds,
surface dewpoints will increase east of a developing dryline this
afternoon and evening, which may form somewhere near a Vernon
Texas to Cherokee Oklahoma. Mid level temperatures will be quite
warm which could cap the air and not allow any storms to form at
all. Not to mention, the stronger lift and forcing will be north
of the Kansas/Oklahoma state line. For now, kept a 20 percent
chance for storms everywhere near and east of this dryline.

If storms form late this afternoon and evening, they would have
high chance of being severe, and even possibly significantly severe
with damaging winds over 70 mph and hail larger than golf balls,
due to moderate to high instability (MLCAPE 2000-4000 J/kg) and
strong shear (0-6 km bulk shear 25-45 kt). Low level shear values
are forecast to increase towards 7 and 8 PM which would support a
low potential for tornadoes as well, if storms can form. Storms
also would be very efficient rain producers with rainfall rates of
2-4"/hr. Confidence in severe remains low as capping may be too
strong to allow for storm formation, but will monitor closely.

Late tonight into Wednesday morning, would not be surprised if a
few storms with mainly heavy rain lingered mainly over north
central or northeastern Oklahoma.

Wednesday afternoon and evening, hot and humid, possibly very
humid with surface dewpoints possibly in the mid to upper 70s near
and east of I-35, conditions are expected. Went ahead and issued a
Heat Advisory as confidence of hot conditions is moderate near
I-35. Storm potential appears to be low due to strong capping.
However, if a storm could form, it could be strong to severe with
damaging winds, hail, and very heavy rainfall.

Thursday through Monday, hot conditions are expected. Additional
Heat Advisories may be needed. A building mid/upper ridge should
squash any chances for storms and rain. Surface dewpoints may
decrease by the weekend.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  93  74  96  75 /  20  20  10  10
Hobart OK         98  76 100  75 /  20  20  10  10
Wichita Falls TX  96  75  97  75 /  20  20  10  10
Gage OK           95  69 102  73 /  20  10  10  10
Ponca City OK     92  74  98  76 /  40  20  20  10
Durant OK         91  74  92  74 /  40  20  10   0

&&

.OUN Watches/Warnings/Advisories...
OK...Heat Advisory from 1 PM to 8 PM CDT Wednesday for OKZ007-008-012-
     013-018>020-024>031-039>042-045>047-050-051.

TX...None.
&&

17/17/17
Hazardous weather outlook, Jun 14, 4:35 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
435 AM CDT TUE JUN 14 2016

OKZ004>048-050>052-TXZ083>090-150945-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
435 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THIS MORNING...ISOLATED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
OCCUR NEAR THE RED RIVER EAST OF WICHITA FALLS AND ACROSS PARTS OF
NORTHERN OKLAHOMA. THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE.
HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS THIS MORNING WHICH
MAY CAUSE LOCALIZED FLOODING.

THIS AFTERNOON AND TONIGHT...ADDITIONAL SHOWERS AND THUNDERSTORMS
MAY FORM NEAR AND EAST OF A DRYLINE. IF STORMS FORM THIS AFTERNOON
AND TONIGHT...THEY COULD BE SEVERE WITH DAMAGING WINDS UP TO 70
MPH...LARGE HAIL UP TO GOLF BALLS...AND VERY HEAVY RAINFALL WHICH
COULD CAUSE LOCALIZED FLOODING. CAPPING MAY BE TOO STRONG TO ALLOW
FOR STORM DEVELOPMENT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.HEAT...
INCREASING TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN AFTERNOON
HEAT INDICES 105 TO 110 DEGREES AT TIMES ACROSS MUCH OF OKLAHOMA
AND NORTH TEXAS WEDNESDAY THROUGH SATURDAY.

.THUNDERSTORMS...
A FEW THUNDERSTORMS MAY LINGER ACROSS THE AREA ON WEDNESDAY...
MAINLY ACROSS PARTS OF NORTH CENTRAL OKLAHOMA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

In the hours before

Special weather statement, Jun 14, 4:20 AM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CDT TUE JUN 14 2016

OKZ044-045-TXZ090-140945-
COTTON OK-JEFFERSON OK-CLAY TX-
420 AM CDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COTTON...SOUTHERN
JEFFERSON AND CENTRAL CLAY COUNTIES UNTIL 445 AM CDT...

AT 416 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
HENRIETTA...MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3351 9798 3385 9837 3416 9822 3399 9767
      3398 9770 3394 9773 3394 9776 3391 9776
      3392 9778 3389 9778 3390 9780 3386 9783
      3385 9787 3389 9798
TIME...MOT...LOC 0916Z 302DEG 23KT 3388 9815

MAD
Special weather statement, Jun 14, 7:00 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT TUE JUN 14 2016

OKZ035>038-141230-
COMANCHE OK-TILLMAN OK-KIOWA OK-JACKSON OK-
700 AM CDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMANCHE...
NORTHWESTERN TILLMAN...SOUTHEASTERN KIOWA AND SOUTHEASTERN JACKSON
COUNTIES UNTIL 730 AM CDT...

AT 656 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HEADRICK...
MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3445 9928 3457 9936 3486 9876 3460 9863
TIME...MOT...LOC 1156Z 248DEG 41KT 3460 9912

MAD
Special weather statement, Jun 14, 7:21 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
721 AM CDT TUE JUN 14 2016

OKZ038-141245-
COMANCHE OK-
721 AM CDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE COUNTY UNTIL 745
AM CDT...

AT 718 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
CACHE...MOVING EAST AT 40 MPH. THIS STORM HAS THE POTENTIAL TO
PRODUCE A QUICK HALF INCH TO ONE INCH OF RAINFALL ACROSS AREAS THAT
HAVE SEEN VERY HEAVY RAIN OVER THE PAST COUPLE OF DAYS.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3451 9882 3474 9880 3485 9820 3454 9820
TIME...MOT...LOC 1218Z 253DEG 36KT 3460 9868

30
Special weather statement, Jun 14, 7:51 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
751 AM CDT TUE JUN 14 2016

OKZ023-027-038-039-141330-
COMANCHE OK-GRADY OK-CADDO OK-STEPHENS OK-
751 AM CDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COMANCHE...SOUTHERN
GRADY...SOUTHEASTERN CADDO AND NORTHWESTERN STEPHENS COUNTIES UNTIL
830 AM CDT...

AT 748 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR CYRIL TO NEAR LAWTON...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3449 9814 3451 9814 3453 9867 3507 9834
      3509 9772 3492 9768 3456 9773 3447 9780
TIME...MOT...LOC 1248Z 268DEG 29KT 3491 9820 3459 9845

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:52 PM CDTSpecial Weather StatementOUNHarper23 min
Jun 13, 9:18 PM CDTSpecial Weather StatementOUNHarper42 min
Jun 13, 9:51 PM CDTSpecial Weather StatementOUNWoods39 min
Jun 13, 10:27 PM CDTSpecial Weather StatementOUNAlfalfa, Major, Woods48 min
Jun 13, 11:11 PM CDTSpecial Weather StatementOUNRoger Mills49 min
Jun 13, 11:51 PM CDTSpecial Weather StatementOUNBeckham, Custer, Dewey, Roger Mills, Washita39 min
Jun 13, 11:59 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills, Woodward46 min
Jun 14, 12:25 AM CDTSpecial Weather StatementOUNBeckham, Custer, Greer, Harmon, Kiowa, Washita50 min
Jun 14, 12:48 AM CDTSpecial Weather StatementOUNDewey27 min
Jun 14, 1:14 AM CDTSpecial Weather StatementOUNComanche, Greer, Harmon, Jackson, Kiowa46 min
Jun 14, 1:16 AM CDTSpecial Weather StatementOUNBlaine, Canadian, Custer44 min
Jun 14, 1:55 AM CDTSpecial Weather StatementOUNComanche, Jackson, Tillman50 min
Jun 14, 1:58 AM CDTSpecial Weather StatementOUNCaddo, Canadian47 min
Jun 14, 4:01 AM CDTHeat AdvisoryOUNAlfalfa, Atoka, Blaine, Bryan, Caddo, Canadian and 36 more5 days
Jun 14, 6:34 AM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita41 min
Jun 14, 7:00 AM CDTSpecial Weather StatementOUNKiowa30 min
Jun 14, 7:21 AM CDTSpecial Weather StatementOUNComanche24 min
Jun 14, 7:42 AM CDTAreal Flood AdvisoryOUNComanche2 hr
Jun 14, 7:51 AM CDTSpecial Weather StatementOUNComanche, Grady, Stephens39 min
Jun 14, 8:15 AM CDTSevere Thunderstorm WarningOUNComanche, Grady, Stephens30 min
Jun 14, 8:47 AM CDTSpecial Weather StatementOUNGarvin28 min
Jun 14, 9:04 AM CDTAreal Flood AdvisoryOUNGarvin116 min

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.